Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 32, NWS Miami, FL

July 29, 2002Collier County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 29, 2002, 6:40 PM EDT for Collier County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2002, 6:40 PM EDT (22:40 UTC)
Expired
Jul 29, 2002, 7:30 PM EDT
In force
50 min
Issued by
NWS Miami, FL
Area
Whole counties

County Collier County, FL

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WUUS52 KMFL 292240
SVRMIA
FLC021-292330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
637 PM EDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COLLIER COUNTY IN SOUTHWEST FLORIDA

* UNTIL 730 PM EDT

* AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 9 MILES EAST OF ROCK
  ISLAND...MOVING NORTHWEST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

HAIL...FREQUENT LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS
ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL
THE STORM PASSES.


.END

WARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:17 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 29, 2:17 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF CODES
NATIONAL WEATHER SERVICE MIAMI
210 PM EDT MON JUL 29 2002

SURFACE WAVE/UPPER LEVEL TROUGH THAT WAS FORECAST TO MOVE THROUGH
CLEARLY EVIDENT ON SATELLITE IMAGERY. IT HAS BEEN MOVING EAST TO
WEST AND IS CURRENTLY CENTERED NEAR EYW. THIS FEATURE IS MUCH BETTER
DEFINED IN UPPER LEVELS FROM ABOUT 700 MB AND UP. IN FACT AT THE 200
MB LEVEL THERE IS NO MISTAKE AS TO WHERE IT WAS AT 12Z WHICH HAD IT
CENTERED JUST SOUTH OF EYW. SURFACE RIDGE WAS LOCATED OVER CENTRAL
FLORIDA JUST NORTH OF LAKE OKEECHOBEE. THE UPPER TROUGH HAD LOST
MOST OF ITS CLOUDINESS DURING THE MORNING SO SURFACE TEMPERATURES
HAVE CLIMBED HIGHER THAN HAD BEEN FORECAST. ALSO OUR MORNING
SOUNDING HAS SHOWN THE TEMPERATURE AT 500 MB AT -10 CELSIUS SO VERY
UNSTABLE. WIND FIELD IS SOUTHEAST ALL THE WAY UP SO ALL CONVECTION
THIS AFTERNOON WILL MOVE NORTHWEST AND INTO THE GULF OF MEXICO.
MODELS HAVE THE UPPER WAVE CONTINUING TO MOVE NORTHWEST BUT LOSE
MUCH OF ITS IDENTITY SO WE COULD STABLIZE A LITTLE FOR TUESDAY AND
WEDNESDAY BUT STILL PLENTY OF MOISTURE AROUND. AS THIS FEATURE DOES
MOVE AWAY FROM SOUTH FLORIDA THE ATLANTIC RIDGE WILL BUILD BACK OVER
US. HOWEVER, THE MODELS DO NOT BRING THIS TO BE UNTIL THURSDAY WHICH
BEFORE THEY WERE FORECASTING FOR WEDNESDAY. ALSO A COLD FRONT WILL
MOVE OFF THE MID-ATLANTIC COAST ON WEDNESDAY WHICH FORCES THE
SURFACE RIDGE TO BEGIN MOVING SOUTH AND BE ON TOP OF SOUTH FLORIDA
FOR WEDNESDAY. SO THERE MAY BE SOME SLIGHT DECREASE IN POPS FOR
WEDNESDAY ESPECIALLY THE EAST COAST. AT ANY RATE, HAVING SAID ALL OF
THIS I WILL BUMP UP THE AFTERNOON TEMPERATURES AGAIN WITH THE
DECREASED MORNING CLOUDS AND DECREASE THE EVENING POPS FOR THE EAST
COAST TONIGHT AND PUT BACK IN LATE NIGHT ISOLATED ACTIVITY. FOR
TUESDAY EVENING I WILL BUMP THE EVENING POPS UP TO CHANCE FOR THE
EAST COAST WITH THE LIGHTER WIND FIELD.

.EXTENDED...ATLANTIC RIDGE WILL SUPPRESS THUNDERSTORM ACTIVITY INTO
THE WEEKEND SO BACK TO CLIMO OR JUST BELOW AND THE SURFACE RIDGE
REMAINS JUST TO OUR SOUTH.

.MARINE...WINDS REMAIN LIGHT SO NO HIGHLIGHTS HERE. WITH THE LIGHT
WINDS SHOULD HAVE C-BREEZES THROUGH THE PERIOD.

.CRYSTAL FACE...AS UPPER LOW MOVES TO OUR WEST ON TUESDAY AND WITH
ABUNDANT MOISTURE AROUND SHOULD HAVE ANOTHER ROUND OF AFTERNOON
THUNDERSTORMS OVER THE INTERIOR AND WEST COAST. ANVILS WILL MOVE OFF
TO THE NORTH WITH SOUTHERLY WINDS AT AROUND 30 KNOTS BETWEEN 30 AND
40 THOUSAND FEET.

PBI TB 078/090 078/091 077 302534
FLL TB 079/089 078/090 078 302534
MIA TB 078/090 078/091 078 302534
APF TT 075/091 075/091 076 305555

.MIA...NONE.

In the hours before

Local storm report, Jul 29, 5:48 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI, FL
548 PM EDT MON JUL 29 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    MOORE HAVEN               FL   WIND DAMAGE
07/29/02   GLADES                         NUMEROUS TREES AND
                                          POWERLINES DOWN. SCREENS
                                          AND AWNINGS BLOW OFF AND
                                          DAMAGED. CATHOLIC CHURCH
                                          LOST ITS ROOF WITH FLOOD
                                          DAMAGE INSIDE.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:18 PM EDTSpecial Marine WarningMFL117 min
Jul 29, 3:42 PM EDTSevere Thunderstorm WarningMFLGlades, Hendry63 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.